Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 48, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 5:21 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2007, 5:21 PM MDT (23:21 UTC)
- Expired
- May 21, 2007, 6:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:11 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 212322 SVRBIS NDC057-065-220015- /O.NEW.KBIS.SV.W.0048.070521T2321Z-070522T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 521 PM MDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 615 PM MDT(715 PM CDT) * AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF BEULAH...OR ABOUT 50 MILES EAST OF DICKINSON...AND MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF HANNOVER...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... BEULAH ZAP AROUND 535 PM MDT... HAZEN AROUND 550 PM MDT... HANNOVER AROUND 645 PM CDT OR 545 PM MDT... 9 MILES SOUTHEAST OF DAKOTA WATERS RECREATION AREA AROUND 615 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS. LAT...LON 4749 10210 4699 10182 4699 10119 4749 10149 $$ CJS/HW
1 follow-up statement
000 WWUS53 KBIS 212347 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT MON MAY 21 2007 NDC057-065-220015- /O.CON.KBIS.SV.W.0048.000000T0000Z-070522T0015Z/ MERCER ND-OLIVER ND- 545 PM MDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT(715 PM CDT) FOR WESTERN OLIVER AND MERCER COUNTIES... AT 543 PM MDT(643 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BEULAH TO 13 MILES SOUTHWEST OF HANNOVER...OR ALONG A LINE EXTENDING FROM 55 MILES NORTHEAST OF DICKINSON TO 43 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... HANNOVER AROUND 700 PM CDT OR 600 PM MDT... 6 MILES WEST OF HAZEN AND 9 MILES SOUTH OF DAKOTA WATERS RECREATION AREA AROUND 615 PM MDT... A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING GOLF BALL SIZE HAIL WILL ALSO ENTER WESTERN OLIVER COUNTY AFTER 715 PM CDT OR 615 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING(1100 PM CDT MONDAY EVENING) FOR NORTH DAKOTA. LAT...LON 4749 10210 4699 10182 4699 10119 4749 10149 $$ CS/HW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 21, 2:30 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON MAY 21 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING. CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW HEIGHTS ALOFT AND PROGRESSIVE FLOW. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE 12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN MODEL SOLUTIONS. && .AVIATION... TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/CJS
Hazardous weather outlook, May 21, 3:52 AM MDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 452 AM CDT MON MAY 21 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JV
In the hours before
Local storm report, May 21, 4:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL MAKOTI 47.96N 101.81W
05/21/2007 E1.75 INCH WARD ND PUBLIC
HAIL LASTED 10 MINUTES STARTED AS PEA SIZE. RAINFALL 1.27
IN 20 MINUTES.
&&
HWETZELLocal storm report, May 21, 5:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 9 ENE MAKOTI 48.01N 101.63W
05/21/2007 E0.88 INCH WARD ND STORM CHASER
DURATION UNKNOWN. FROM TV MEDIA.
&&
HWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:37 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 53 min |
| May 21, 2:12 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| May 21, 2:28 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 62 min |
| May 21, 3:50 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| May 21, 4:42 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 63 min |
| May 21, 4:57 PM MDT | Tornado Warning | BIS | Ward | 33 min |
| May 21, 4:58 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 62 min |
| May 21, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 65 min |
| May 21, 5:36 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| May 21, 5:41 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 64 min |
| May 21, 5:46 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.